Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 145, NWS Pueblo, CO

July 20, 2019El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 20, 2019, 3:05 PM MDT for El Paso County, Teller County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 3:05 PM MDT (21:05 UTC)
Expired
Jul 20, 2019, 3:30 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties El Paso County, CO, Teller County, CO

The radar

The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS55 KPUB 202105
SVRPUB
COC041-119-202130-
/O.NEW.KPUB.SV.W.0145.190720T2105Z-190720T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
305 PM MDT Sat Jul 20 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Teller County in central Colorado...
  Northwestern El Paso County in east central Colorado...

* Until 330 PM MDT.

* At 305 PM MDT, a severe thunderstorm was located near Westcreek, or
  28 miles northwest of Colorado Springs, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Teller and northwestern El Paso Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10501 3899 10520 3905 10533 3913 10533
TIME...MOT...LOC 2105Z 210DEG 6KT 3908 10526 

HAIL...1.00IN
WIND...60MPH
 
$$

29
2 follow-up statements
859 
WWUS55 KPUB 202118
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
318 PM MDT Sat Jul 20 2019

COC041-119-202130-
/O.CON.KPUB.SV.W.0145.000000T0000Z-190720T2130Z/
Teller CO-El Paso CO-
318 PM MDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN TELLER AND NORTHWESTERN EL PASO COUNTIES...

At 318 PM MDT, a severe thunderstorm was located near Westcreek, or
26 miles northwest of Colorado Springs, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Teller and northwestern El Paso Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10501 3900 10519 3906 10532 3913 10533
TIME...MOT...LOC 2118Z 239DEG 6KT 3907 10522 

HAIL...1.25IN
WIND...60MPH
 
$$

29
316 
WWUS55 KPUB 202127
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
327 PM MDT Sat Jul 20 2019

COC041-119-202137-
/O.EXP.KPUB.SV.W.0145.000000T0000Z-190720T2130Z/
Teller CO-El Paso CO-
327 PM MDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3913 10501 3900 10519 3906 10532 3913 10533
TIME...MOT...LOC 2127Z 210DEG 6KT 3908 10521 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:50 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 11:50 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1150 AM MDT Sat Jul 20 2019

.UPDATE...
Issued at 1013 AM MDT Sat Jul 20 2019

Morning water vapor imagery shows disorganized shortwave energy
moving northeast across Utah and western Colorado. Surface
analysis shows a deepening low pressure over southeast Colorado,
with northerly flow already increasing around its backside across
all of the eastern plains. The primary front/northerly surge
appears to be entering northeast Colorado, behind which dew points
are in the 60s. Dew points over southeast Colorado are still in
the 30s and 40s, and TPW only around 80% of normal.

Updated grids to account for for these recent observational
trends and hi-res model trends. Guidance has cut back on storm
coverage over much of the high terrain this afternoon/evening,
especially further south. This is likely due to slow increase in
deep moisture, and greatest upper forcing likely to be over the
eastern part of the state this afternoon. Therefore, cut back on
PoPs over much of the mountains and valleys to primarily
isolated/scattered. Likely PoPs still expected over much of the
plains early this evening as multicellular convention develops in
moist post-frontal environment under upper level support.
Strongest storms likely to be near/north of HWY 50 where greatest
low-level moisture and resulting moderate CAPE will develop. Given
steep low-level lapse rates and likely storm coverage, still
expect gusty winds to be the primary severe threat, with isolated
large hail possible but less likely. ~Line

&&

.SHORT TERM...(Today and tonight)
Issued at 443 AM MDT Sat Jul 20 2019

Currently...Mostly clear across much of the forecast area this
morning, though swath of mid and high level clouds continues to
stream across the se corner of the state. Temps have remained very
mild as of 4 am, with readings in the 50s for the high valleys, and
upper 60s to near 80F for the plains.

Today and tonight...The main weather maker through the short term
will be the approaching cold front, forecast to drop south across
the Palmer Divide some time this morning between 9 and 10 am. The
front will rush south, reaching the southern border by midday. Brisk
north to northeast winds with 30-40 kt gusts will help stir the
lower levels and may actually help boost temps initially, with highs
in the 90s to near 100F still forecast for the plains. Highs in the
80s are expected for the high valleys. The front will usher in more
llvl moisture, then through the afternoon and into the evening
surface winds will shift to a more east to northeast direction.
Convection will slowly fire over the higher terrain by midday, but
then should increase quickly in coverage and intensity through the
afternoon as the storms feed on available moisture and shear. SPC
has painted much of the plains within a Marginal risk area for
severe weather, and has placed Crowley, Otero, Kiowa, Bent, Prowers
and Baca within the Slight risk area. Models indicate that a MCS
will form somewhere across the plains this evening, which will then
gradually slide to the east as activity wanes late. However,
convection will likely persist over the far eastern plains near the
KS border into the early morning hours on Sunday. Expect minimum
temps tonight in the 40s for the high valleys, and mid 50s to around
60F for the plains. Moore

.LONG TERM...(Sunday through Friday)
Issued at 443 AM MDT Sat Jul 20 2019

Recent forecast model soundings, computer simulations and PV
analysis indicate that a more active and cooler meteorological
pattern should be realized over southern Colorado during the
balance of the longer term when compared to the previous few days
as moist airmass in wake of front moving through today interacts
with several relatively subtle upper disturbances.

From Sunday into Sunday night, latest computer simulations(especially
the NAM) signal increasing chances for showers and thunderstorms
from mid-Sunday afternoon well into Sunday night(with locally
heavy rainfall anticipated...especially from the eastern mountains
into portions of the Interstate 25 corridor and sections of the
southeastern Colorado plains). Recent burn scars will need to be
monitored closely during this time-frame for potential flash
flooding issues.

From Monday into Monday night, next round of showers and
thunderstorms, again capable of producing locally heavier
precipitation is anticipated from Monday afternoon into Monday
evening, generally favoring locations west of Interstate 25.

Continued active meteorological conditions(including the
potential of locally heavy rainfall) should again be noted over
primarily western locations generally west of Interstate 25 during
both Tuesday and Wednesday afternoon and evening.

Then, next potentially stronger upper disturbances are expected
to bring increased shower and locally heavy thunderstorm activity
to many locations by next Thursday and Friday.

Finally, projected maximum temperatures over the majority of the
CWA should run near to below later July climatological averages
during the balance of the longer term with coolest conditons
projected Monday, while basically near to slightly above seasonal
average minimum temperatures are envisioned during the longer
term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM MDT Sat Jul 20 2019

A continued northerly surge into southern Colorado will bring
increased moisture and precipitation chances to the region this
afternoon and evening. KCOS and KPUB will see periodic showers
and thunderstorms move over the sites between 21Z and 03Z, while
activity should only move through the vicinity of KALS. Winds
will remain breezy to gusty out of the north at KPUB and KCOS,
and west at KALS, through the early evening, becoming light later
this evening. VFR conditions are expected most of the time at the
TAF sites, though brief periods of MVFR may occur under heavy
rain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LINE
AVIATION...LINE
Hazardous weather outlook, Jul 20, 12:08 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1208 PM MDT Sat Jul 20 2019

COZ058>089-093>099-211815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1208 PM MDT Sat Jul 20 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop over the higher terrain by
midday, then increase in coverage and intensity across the
Interstate 25 corridor and the eastern plains through the
afternoon and evening. Lightning, wind gusts up to 50 mph and
periods of locally heavy rain will be possible with these storms,
and area burn scars will need to be monitored for potential flash
flooding.

A few of the storms over the plains may become severe with wind
gusts in excess of 60 mph and hail to around the size of
quarters. The best chance for severe thunderstorm activity will be
generally along and north of Highway 50.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cooler temperatures in combination with scattered to numerous
primarily afternoon and evening showers and thunderstorms, favoring
higher terrain locations will be possible each day from Sunday
into Friday.

The primary threats with thunderstorms will be locally heavy
rainfall, lightning, and wind gusts around 50 mph. The risk for
flash flooding on recent burn scars such as Spring, Junkins and
Hayden Pass will be elevated, initially from Sunday into Monday as
upslope flow brings increasing moisture to the region, which will
fuel thunderstorm development. In addition, any stronger storms
will be capable of generating hail to around the size of nickels
at times.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

12/12

In the hours before

Special weather statement, Jul 20, 2:50 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Sat Jul 20 2019

COZ081-202115-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
250 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER COUNTY UNTIL
315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 28 miles northwest of Colorado Springs, moving north at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Teller
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 10505 3896 10513 3902 10533 3913 10533
TIME...MOT...LOC 2050Z 195DEG 13KT 3909 10524

29
Special weather statement, Jul 20, 2:58 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
258 PM MDT Sat Jul 20 2019

COZ081-085-202130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
258 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL
330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Carson, or 8 miles south of Colorado Springs, moving northeast
at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security
and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3860 10479 3871 10493 3890 10480 3871 10456
TIME...MOT...LOC 2058Z 222DEG 5KT 3870 10482

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:50 PM MDTSpecial Weather StatementPUBTeller25 min
Jul 20, 2:58 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 20, 3:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 20, 3:33 PM MDTSpecial Weather StatementPUBEl Paso27 min
Jul 20, 3:36 PM MDTSpecial Weather StatementPUBPueblo24 min
Jul 20, 3:49 PM MDTSpecial Weather StatementPUBDouglas26 min
Jul 20, 4:05 PM MDTSpecial Weather StatementPUB25 min
Jul 20, 4:07 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jul 20, 4:15 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 20, 4:16 PM MDTSpecial Weather StatementPUBPueblo44 min
Jul 20, 4:24 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 20, 4:24 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jul 20, 4:37 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo, Teller23 min
Jul 20, 4:39 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo36 min
Jul 20, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso49 min
Jul 20, 5:07 PM MDTFlash Flood WarningPUBPueblo3 hr
Jul 20, 5:08 PM MDTSevere Thunderstorm WarningPUBPueblo37 min
Jul 20, 5:14 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 20, 5:17 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Otero, Pueblo43 min
Jul 20, 5:33 PM MDTAreal Flood AdvisoryPUBLas Animas117 min
Jul 20, 5:48 PM MDTRiver Flood WarningPUBEl Paso84 min
Jul 20, 5:48 PM MDTTornado WarningPUBCrowley, El Paso, Pueblo27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.